Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Have type 2 diabetes. Taking insulin and metformin. Have weight gain and sleepiness. How do I tackle this?

Iam a type 2 diabetic on insulin as well as metformin . I also take cardace and prolomet for blood pressure .Have been taking these for more than 3 years. My problem is I am gaining weight and inspite of having good sleep at night, I often fall asleep in my workplace causing great embarrassment. How do I tackle this doctor?
Asked On : Tue, 15 Jan 2013
Answers:  3 Views:  45
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Internal Medicine Specialist 's  Response
Weight GAin in Diabetes may be life style induced or drug induced or sometimes related to swelling if that develops.If one is on Pioglitazone weight gain is very likely but you are not on Pio.
Falling asleep during day inspite of sleeping at night may a part of SAS(Sleep Apnoe Syndrome ) specially if the OBESITY is an issue so consult a chest physician if reducing weight does not help in day time sleep.Also is there a significant snoring ? If so SAS is more likely .Your spouse can confirm this . Insulin can increase weight so if oral medications can not control Diabetes take Insulin in the minimum needed dose to keep the A1c at target .Hope these changes get you better
Answered: Wed, 16 Jan 2013
I find this answer helpful

1 Doctor agrees with this answer

Endocrinologist Dr. Om Lakhani's  Response
Hi Dev Raj

There are two issues here
1. Gaining weight
2. Difficulty in sleeping

Both the things are correlated. We will tackle both of them

1. Gaining weight

It is not unusual to gain weight with insulin. If your BMI is above 25 kg/m2 then you need to take loose weight. You can start with a little bit of exercise. You can talk to your dietitian to prescribe you a lower calorie diet.

2. Feeling sleeping during day time

This is possibly because of obstructive sleep apnea (OSA). Sometimes people who gain weight develop OSA which in which you get adequate sleep, however it is physiologically disturbed sleep and hence you feel sleepy during daytime. Lossing some weight can solve both your problems. However if it doesn't work you can consult a sleep specialist or a pulmonologist for further management.

Hope this helps.

Dr. Om Lakhani
Consultant Diabetologist (online expert diabetes care consultantion)
Answered: Tue, 15 Jan 2013
I find this answer helpful
Internal Medicine Specialist Dr. Akhilesh Dubey's  Response
Welcome to HCM,
You are Hypertensive with Diabetes type II ,you can not continue to take same dose without proper checking blood sugar and renal function as you are gaining weight may be your blood sugar is going down and your diet is increasing and that may be the reason for weight gain. You are sleeping too much which means less physical activity.
You should check your Hemoglobin,FBS,PPBS and HBA1c and adjust the dose of insulin with increasing exercise to reduce weight.
Your other parameter like renal function and urine albumin needs to be checked.
If there is sleep problem with obesity there can be sleep apnea syndrome which must be considered .
Once you take care of diet and other parameter you should improve in health.
Take care
Good Luck.
Answered: Tue, 15 Jan 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor